I have been on Depo for four months but now I just started my period. Well it's on & off. I bleed a medium amount then I stop then next day I start again, then stop. It has been going on for 5 days. Is this normal?
There's quite a bit to know about Depo, & I don't know what you know already, so I'll give you the lot & you can take what you need from it...
Depo Provera works by convincing your body it's pregnant, even to the point that you can get pregnancy symptoms/side effects. Lower back ache is common, as your pelvis ligaments soften, ready for a growing baby. Leaking breasts can also happen from time to time.
It's common to get irregular bleeding. That can be a mixture of bleeding, spotting, or no bleeding at all, until you've had 2 or 3 shots, & then you typically find that your periods stop, altogether, until you come off Depo Provera. Sometimes you can get a little irregular bleeding in between shots, especially after sex or around the time that my shot was coming up to be due.
The Manufacturer advises that you should not be on Depo Provera for longer than 2 years, unless you have no other option for contraception. This is due to the significant risks that come with the Drug. In particular, Depo Provera is known to cause bone thinning, leading to osteoporosis. There are other conditions associated with Depo, such as certain cancers, for example, however, there are such risks with all hormonal contraceptives, so it's just a case of making an informed decision.
The Manufacturer also states that if you have to stay on Depo Provera for the long-term, that you take regular breaks, every couple of years, to give your body a rest, & that you have an MRI scan after a significant time on the Drug, to monitor your bones. I've just been through this, & have to have the scan repeated when I reach menopause, which is when any bone damage is most likely to show-up.
The Manufacturer also advises that even after just 1 shot, you may be infertile for up to 18 months. Don't rely on this for contraception timing, & still get your shots every 12 to 13 weeks (12 is best as it gives you a week's grace, should you be unable to get your shot), but you may find that you either don't get periods for quite some time after stopping Depo Provera, or that they are very irregular. Sometimes, you can even get very heavy & constant bleeding, after Depo Provera. I had that, too. We hear of many women who's periods struggle to get back to regular cycles, at all, after Depo Provera. I managed to sort mine out, after 2 years of medical procedures & intervention, by using Vitex. Worth writing down, in case you need it in future. You can get it at health stores or online. If I'd known about it earlier, I woudln't have had to go through all the medical intervention.
Most of the information I'm giving you can be found on the sheet that comes with the shot, & also on the Manufacturer's website. In my experience, the doctors/nurses rarely give you this sheet. You can ask for it, though. Otherwise, just go to the Manufacturer's website (Pfizer), & look for the Depo Provera page, & the sheet to download, called 'Depo Provera CI U.S. Physician Prescribing Information'. I'll try to add the link in the comments. Sometimes they'll let me, sometimes they won't.
Common side effects are basically anything you might get with a period or pregnancy, or other hormonal change in the body. Weight gain is one of the most commonly reported, as is the lower back ache, but I also got less common side effects, too, such as very painful intercourse, & constant cystitis, which both stopped after a year or two of coming off Depo Provera. It's a shame it took 18 years of suffering, to find that out...
It's important to alternate which buttock you get your shot in, otherwise the same buttock can become concave until you stop getting it in the same side each time.
Hope that helps
In short, yes. Over the years many women have written in asking about a wide variety of types of irregular bleeding. Personally I believe you are not being appropriately cautioned and to an extent are not reading the product information either. As Lou states, at times, there is a lot to know and I don't blame you for not knowing. If I were a girl, I have to say, I would not be in a hurry to use it.
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 26 Dec 2014 • 1 answer
Posted 20 Apr 2015 • 1 answer
Depo-Provera - Is it normal to bleed after a week of having your period after getting the depo shot?
Posted 7 Aug 2015 • 1 answer
Posted 6 Feb 2016 • 1 answer
Depo-Provera - I was on my period when I first got the depo shot and it is almost time for my second
Posted 8 May 2016 • 2 answers